Tennessee, 2009

Hail in Tennessee, June 2, 2009

June 2, 2009 · NWS OHX · 7 events in 7 counties and zones

As a cold front became stationary over the Ohio Valley Region on June 2nd, a moist and unstable airmass remained in place over Middle Tennessee. With the additional influence of daytime heating providing a lifting mechanism for the moisture, severe thunderstorms developed across central portions of the mid state during the late|morning to early afternoon hours, resulting in several reports of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold front became stationary over the Ohio Valley Region on June 2nd, a moist and unstable airmass remained in place over Middle Tennessee. With the additional influence of daytime heating providing a lifting mechanism for the moisture, severe thunderstorms developed across central portions of the mid state during the late|morning to early afternoon hours, resulting in several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 2, 2:38 AM CST, 8 hours 36 minutes earlier.

Area forecast discussion, Jun 2, 2:38 AM CST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
338 AM CDT TUE JUN 2 2009

.SHORT TERM...IT WAS PARTLY CLOUDY AND MILD ACROSS THE MID STATE
EARLY THIS MORNING, WITH TEMPERATURES RANGING FROM THE MID 60S TO
AROUND 70.

FORECAST FOR TODAY IS PARTIALLY HINGED TO POTENTIAL FOR SOUTHEASTWARD
-PROPAGATING OUTFLOW BOUNDARIES FROM CONVECTION TO OUR NORTH. AN
OUTFLOW BOUNDARY LAID DOWN BY AN MCS CROSSING THE OHIO VALLEY ON
MONDAY PRODUCED ISOLATED THUNDERSTORMS IN MIDDLE TENNESSEE MONDAY
AFTERNOON. BAND OF THUNDERSTORMS, STRETCHING ACROSS THE MIDWEST
AND OHIO VALLEY TODAY, WILL LEAVE US VULNERABLE ONCE AGAIN TO
OUTFLOW INTRUSIONS. INDEED, EARLY THIS MORNING, WE CAN SEE ANOTHER
OUTFLOW PUSHING RAPIDLY SOUTHEASTWARD INTO SOUTHEASTERN MISSOURI.
IN ADDITION, MODELS SHOW AN INCREASE IN MOISTURE IN THE 850-700MB
LAYER ACROSS MIDDLE TN TODAY, WHICH WILL INCREASE POSSIBILITY FOR
ISOLATED THUNDERSTORM DEVELOPMENT IN THE 90+ DEG AFTERNOON HEAT.
BELIEVE THE CHANCE FOR ANY PARTICULAR SPOT TO GET A THUNDERSTORM
IS STILL QUITE SMALL, BUT THOSE THAT GET THEM COULD SEE SOME GUSTY
WINDS, DOWNPOURS AND HAIL (SIMILAR TO WHAT WE SAW YESTERDAY).

COLD FRONT STILL EXPECTED TO PUSH SOUTHWARD INTO OUR AREA BY LATE IN
THE DAY WEDNESDAY, THEN MOVE ONLY SLOWLY SOUTHWARD THROUGH THURSDAY,
AS A LOW PRESSURE AREA DEVELOPS ALONG FRONTAL BOUNDARY OVER EASTERN
ARKANSAS AND TRACKS EASTWARD. ISOLATED ELEVATED THUNDERSTORMS
POSSIBLE NORTH OF SURFACE BOUNDARY ON THURSDAY. HOWEVER, RAIN SHOULD
FINALLY START TO TAPER OFF FROM THE WEST THURSDAY NIGHT AND FRIDAY,
WITH THUNDERSTORMS LINGERING LONGEST OVER OUR MOST SOUTHEASTERN
COUNTIES.

A HEAVY RAIN EVENT IS LIKELY DURING THE WED-FRI PERIOD, WITH MOST
AREAS EXPECTED TO RECEIVE STORM TOTALS OF AROUND 2 INCHES...AND
LOCALLY HIGHER AMOUNTS POSSIBLE. ISOLATED FLOOD PROBLEMS COULD
DEVELOP DURING THE PERIOD.

.LONG TERM...LOOKS LIKE WE COULD SQUEEZE OUT A MOSTLY DRY WEEKEND
SIMILAR TO LAST WEEKEND, AS A WEAK AREA OF HIGH PRESSURE CROSSES
OUR AREA. HOWEVER, ANOTHER COLD FRONT DROPS INTO THE REGION EARLY
NEXT WEEK AND LEADS TO AN INCREASED CHANCE FOR THUNDERSTORMS BY
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      92  67  87  64 /  10  10  60  60
CLARKSVILLE    91  64  84  61 /  10  10  60  60
CROSSVILLE     86  61  82  61 /  10  10  40  60
COLUMBIA       91  67  88  65 /  10  10  40  60
LAWRENCEBURG   92  66  91  65 /  10  10  40  60
WAVERLY        91  66  86  63 /  10  10  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jun 2, 4:00 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE JUN 2 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO
MIDDLE TENNESSEE WEDNESDAY THROUGH THURSDAY NIGHT, WITH SOME
ACTIVE WEATHER LASTING INTO FRIDAY ALONG THE CUMBERLAND PLATEAU.
HEAVY RAIN IS EXPECTED WITH THIS SYSTEM. STORM TOTAL AMOUNTS WILL
AVERAGE AROUND 2 INCHES, WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. AS
A RESULT, ISOLATED FLOODING IS POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The radar

The Nashville radar (KOHX), 8 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Davidson

When
June 2, 11:14 AM CST
Where
Davidson County, Old Hickory
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.260, -86.650

Penny size hail was reported by the public.

Hail, Sumner

When
June 2, 11:23 AM CST
Where
Sumner County, 1.38 mi SE of Old Hickory
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.258, -86.611

Nickel size hail was reported at the intersection of Curtis Cross Road and Saunders Ferry Road in Hendersonville.

Hail, Hickman

When
June 2, 11:35 AM CST
Where
Hickman County, 1.02 mi NNW of Grinders
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.793, -87.508

Penny size hail was reported by sheriff's office near Centerville.

Hail, Lewis

When
June 2, 11:58 AM CST
Where
Lewis County, 4.84 mi SSW of Gordonsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.504, -87.459

Penny size hail was reported near the intersection of Summertown Road and Natchez Trace Parkway.

Hail, Williamson

When
June 2, 12:40 PM CST
Where
Williamson County, 3.48 mi NE of New Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
36.050, -87.100

Penny size hail was reported.

Hail, Maury

When
June 2, 1:09 PM CST
Where
Maury County, 2.18 mi SE of Theta
Measured
0.75 in hail
Reported by
Public
Coordinates
35.754, -87.028

Penny size hail was reported.

Hail, Robertson

When
June 2, 1:49 PM CST
Where
Robertson County, 1.9 mi W of Flewellyn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.478, -87.004

Penny size hail was reported with some small tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177051, 178938, 178944, 179403, 179968, 179967, 179977.